Oklahoma, 2022

Wildfire in Oklahoma, February 20 to 22, 2022

February 20 to 22, 2022 · NWS TSA · 3 events in 3 counties and zones

Unseasonably warm temperatures, strong southerly wind gusts, and low humidity combined with dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late February. Numerous wildfires occurred across the region during this period, but the largest fires affected Le Flore County where over 2400 acres were burned, Pittsburg County where…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, strong southerly wind gusts, and low humidity combined with dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late February. Numerous wildfires occurred across the region during this period, but the largest fires affected Le Flore County where over 2400 acres were burned, Pittsburg County where over 1900 acres were burned, and Delaware County where over 750 acres were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 20, 5:25 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Feb 20, 5:25 AM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
525 AM CST Sun Feb 20 2022

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 257 AM CST Sun Feb 20 2022

Warm, windy, and dry conditions today will increase fire weather
concerns especially for locations which received less recent
rainfall. Regional VWP sample the strong low level jet which which
forecast to focus NNE with time and gradually weaken by mid
afternoon. Frequent gusts of 30-40 mph are likely across much of
NE OK / far NW AR today and updated forecasts may need a wind
advisory for portions of the forecast area. Also, a fire danger
statement will be issued for much of E OK / NW AR this afternoon
and, again, a short fused Red Flag warning may be needed with
updated forecasts.

&&

.LONG TERM...
(Tonight through Saturday)
Issued at 257 AM CST Sun Feb 20 2022

Moisture return strengthens overnight and will help lessen fire
weather concerns Monday despite unseasonably warm temperatures and
continued breezy winds. Steep mid level lapse rates and
seasonably high moisture values will reside across a broad portion
of the eastern Souther Plains by Monday evening ahead of subtle
mid level wave and associated speed max. Guidance has been
consistent for several days in developing convection which spreads
into E OK mid to late Monday evening and expands in coverage
eastward through Monday night ahead of the surging cold front.
Deep layer shear orientation and magnitude support a scenario of
initial storms remaining discrete and likely posing a severe
weather risk. As convective coverage increases the focus will
likely transition toward isolated severe weather but more
localized flooding concerns. Bulk of convection is likely to focus
east of the forecast area by early Tuesday morning.

The aforementioned cold front will sweep southward and clear
western AR / SE OK Tuesday afternoon. Steadily falling
temperatures are expected once the front passes and combine with
gusty northerly winds to mark noticeably colder conditions.

Wednesday through Thursday remain a focus for a mix of wintry
weather likely to impact portions of the forecast area. The
magnitude and evolution of the cold airmass have gained some
certainty with amongst global solutions, however the recent NAM
solution suggest an even more substantial push southward with the
cold air. This is not unexpected and the forecast will continue
to side toward slower modification of the cold air across the
region Wednesday through Thursday. Two primary waves of precip
continue to appear likely atop the cold dome. One passing
Wednesday afternoon through Wednesday night. The next Thursday
through Thursday evening. Magnitude and placement of the precip
footprint will dictate much of the eventual impacts, with precip
type likely transition from freezing rain to sleet to light snow
from south to north across the forecast area. Within the
persistent upglide pattern guidance is in good agreement that
elevated instability will increase and precip rates are likely to
be augmented by convective elements which will support isolate
heavier precip totals. Explicit forecast snowfall amounts do not
separate sleet accumulations which in this event may be quite
substantial for some locations. Both the sleet and icing values
will be continually refined but confidence continues to trend
upward in impactful winter weather Wednesday - Thursday.

&&

.AVIATION...
(12Z TAFS)
Issued at 525 AM CST Sun Feb 20 2022

The main concern this TAF period will be the increasing southerly
winds across the area today. Gusts near and over 30kts will be
common this afternoon for most sites, with the strongest winds
across northeast Oklahoma sites. Winds should back off some after
sunset but will still remain strong through the period. Also,
increasing low level moisture will lead to possible development of
MVFR cigs by Monday morning across southern OK and NW AR sites.
Otherwise, some scattered high clouds are expected throughout the
period.

Bowlan

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  51  75  42 /   0   0   0  50
FSM   68  45  72  58 /   0   0  30  90
MLC   69  53  73  55 /   0   0  10  80
BVO   69  46  74  36 /   0   0   0  30
FYV   63  45  70  54 /   0   0  20  80
BYV   64  47  69  55 /   0   0  20  80
MKO   67  49  72  51 /   0   0  10  70
MIO   66  47  71  42 /   0   0  10  50
F10   69  52  75  49 /   0   0  10  60
HHW   67  52  73  60 /   0   0  30  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....07
AVIATION...04
Hazardous weather outlook, Feb 20, 5:23 AM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
523 AM CST Sun Feb 20 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
523 AM CST Sun Feb 20 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma and Far Northwest Arkansas.
	ONSET...Mid morning.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Much of Eastern Oklahoma and Far Northwest Arkansas.
	ONSET...Afternoon.

DISCUSSION...

Fire weather conditions will worsen today as winds gust 20 to 40 mph
from late morning through late afternoon and humidity become very
dry this afternoon. Aggressive fire weather behavior should be
anticipated for any grassland fire starts. Winds will gradually
lessen around sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Severe Thunderstorm and Heavy Rain Potential.
TUESDAY...High Wind and Dangerous Wind Chill Potential.
WEDNESDAY and THURSDAY...Winter Weather and Dangerous Wind Chill Potential.
FRIDAY and SATURDAY...No Hazards.

EXTENDED DISCUSSION...

Thunderstorms will develop mid to late Monday evening and spread
along and southeast of Interstate 44 through the early morning hours
Tuesday. Initial storms will pose a risk of severe weather with a
gradual transition toward heavy rainfall and localized flooding
concerns. Thunderstorms will move east of the region Tuesday morning
ahead of a strong cold front which will sweep through southeast
Oklahoma and western Arkansas Tuesday afternoon. Gusty winds and
sharply colder temperatures will lead to very cold wind chill values
Tuesday night.
Winter weather potential continues to increase for the Wednesday
through Thursday time frame. A mix of freezing rain, sleet, and light
snow are forecast to overspread the region. Forecast accumulations
of both icing and sleet suggest winter weather impacts are likely.
The forecast accumulations will continue to be refined, however
it is not too early to consider winter weather preparations in
anticipation of the mid to late week conditions.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Severe weather potential will increase Monday night with a quick
transition to likely winter weather impacts Wednesday through
Thursday. Anticipate travel impacts through the winter event and
understand power interruptions are possible within any corridor of
heavier icing amounts.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Le Flore

When
February 20, 10:00 AM CST to February 22, 8:00 PM CST
Where
Le Flore forecast zone
Reported by
Park/Forest Service

Wildfire, Pittsburg

When
February 20, 10:00 AM CST to February 22, 8:00 PM CST
Where
Pittsburg forecast zone
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Wildfire, Delaware

When
February 20, 10:00 AM CST to February 22, 8:00 PM CST
Where
Delaware forecast zone
Reported by
Park/Forest Service
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009357, 1009358, 1009359.